Delayed-onset HIT caused by low-molecular-weight heparin manifesting during fondaparinux prophylaxis Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Heparin-induced thrombocytopenia (HIT) is a prothrombotic condition caused by platelet-activating antibodies that react with platelet factor 4 (PF4)/heparin complexes. Delayed-onset HIT occurs after heparin is stopped. Fondaparinux, a synthetic pentasaccharide, is thought to be a safe alternative anticoagulant in HIT. We describe a patient with delayed-onset HIT triggered by low-molecular-weight heparin (LMWH) which occurred during fondaparinux prophylaxis and which was complicated by microangiopathic hemolytic anemia. Patient serum contained high-titer anti-PF4/heparin antibodies demonstrating heparin-dependent platelet activation with serial dilutions. Confirmed delayed-onset HIT with LMWH has not been previously reported. Low dose fondaparinux does not necessarily prevent thrombotic complications of HIT.

publication date

  • November 2008